The holiday weekend was drawing to a close, and things had been relatively quiet. At 3:45 a.m., the tones went off with a call no one ever wants to hear: "Respond with the Sheriff's Department to an intoxicated person." The dispatch location was a rural highway. The volunteer fire department responded, staffed with a basic EMT, a paramedic and a firefighter.
On arrival, Sheriff's deputies appeared to be "on alert" with defensive stances and flashlights pointing at a figure on the ground. They said they had been called because the patient, a male in his 30s, had gotten into a dispute with his girlfriend on the roadside and she had summoned law enforcement.
When police arrived, the man was belligerent and combative. The deputies assumed he was drunk. As they continued their investigation, the man slumped to the ground, and they called for EMS assistance.
The first responders found the male patient lying on his side next to the road, covered with a thin blanket. His girlfriend was on scene, and her car was parked on the opposite side of the road. The patient was responsive only to painful stimuli. His blood pressure was 84/58, respirations 6 and shallow, pulse 52. His skin was warm and dry, but pale. Pupils were midpoint and reactive to light.
A secondary assessment revealed no evidence of trauma, and law enforcement confirmed there had been no physical confrontation prior to his collapse. The man was not handcuffed or restrained.
The transport unit arrived, staffed with an EMT-intermediate and a paramedic. The EMS crew moved the patient into the ambulance. They assisted respirations with a BVM and 15 L of oxygen, initiated an IV line and administered an initial dose of Narcan with no response.
Ten minutes after the initial assessment, vital signs were unchanged with the exception of the patient's respiratory rate, which had risen to 8Ï10/min. A second dose of Narcan did not elicit a response. The cardiac monitor showed a sinus bradycardia.
EMS questioned the girlfriend about what substances might have been involved, but she didn't provide a good history. She said only that he ˙does some drugs,Ó but she didn't think he had taken any that day. There were no obvious puncture marks in the patient's antecubital fossa, or elsewhere else on his body.
During transport, the crew administered a 250-cc fluid bolus with no response. There was no change in the patient's level of consciousness or vital signs. The EMT who remained on scene noticed clothing scattered on the opposite side of the road that didn't appear to have been lying outdoors for a long period of time. He relayed the information to the ambulance crew; they had already noted that the patient was wearing only boxer shorts. The outside temperature was approximately 50-degrees F.
About 10 minutes prior to arrival at the hospital -- 20 minutes after initiating transport -- the EMS crew administered a third dose of Narcan. Five minutes later, the patient's level of consciousness suddenly changed. He became awake and extremely combative, and the crew members in the patient compartment had difficulty restraining him. They were able to get the patient into the emergency department (ED) without further incident.
This patient remained in the ED until late afternoon on the following day. His level of consciousness again decreased, and he became responsive only to pain. The ED physician was in the process of discharging him when he had another episode of extreme disorientation and combativeness, and he again had to be restrained and evaluated.
This patient suffered from excited delirium. He presented to law enforcement in the "excited" stage, but when EMS arrived, he was likely deteriorating into cardiac arrest. The Narcan they administered had no visible effect, but their efforts kept the patient from going into full arrest. He experienced several "cycles" of excited delirium with periods of deterioration.
EMS crews and police officers are encountering excited delirium patients on an increasing basis. Typically, patients are found in a state of extreme mental and physiological excitement. They'll often be speaking incoherently and may be drooling or frothing at the mouth. The individual also usually appears to be overheated and may be naked or stripped down.
However, experts report cases just like this, in which the person is acting calm, then suddenly clicks into excited delirium, then later becomes tranquil and shortly thereafter stops breathing. In most cases, resuscitation efforts fail for yet unexplained reasons.
These patients must be handled with extreme caution; they pose a threat to both you and themselves. Be on guard whenever you suspect excited delirium, and request that a police officer accompany you during the transport.
This article originally appeared in May 2008 JEMS as "In a Delirium: Patient in a post-excited state takes EMS by surprise."